OPEN IN READ APP
JOURNAL ARTICLE

Clinical vignette in antiretroviral therapy: jaundice

Steven C Zell
Journal of the International Association of Physicians in AIDS Care: JIAPAC 2003, 2 (4): 133-9
14986514
HIV caregivers face many challenges following initiation of ART. The development of jaundice is uncommon but worrisome. In this case, two distinct and contrasting episodes of jaundice were observed. In the first instance, isolated elevation of the indirect bilirubin without elevation of the alkaline phosphatase was noted. The normal PT and serum aminotransferase levels indicate the absence of intrinsic liver dysfunction. Elevations in the indirect bilirubin may result from either impaired uptake/conjugation or excess production. The latter, usually from acquired hemolysis, may be a complication of an occult NHL. A work-up for this AIDS-related malignancy was not initiated since the caregivers recognized jaundice as a complication of IDV, which inhibits UDP-glucuronyl transferase and produces a Gilbert's-like syndrome. Physicians can expect to encounter this syndrome even more frequently with ATV. Experienced patients given RTV-boosted ATV have experienced elevations of unconjugated hyper-bilirubinemia in up to 45 percent of cases in clinical trials. However, such elevations do not reflect liver dysfunction and symptomatic jaundice requiring dosage reduction that occurred infrequently (7 to 8 percent of study patients). Counseling patients about this syndrome may promote adherence and prevent self-directed interruptions of ATV that compromise efficacy. The second case of jaundice provides a more formidable diagnostic challenge. The triad of LFT abnormalities (mild elevation of aminotransferases, normal PT, and marked cholestatic jaundice) implies an acute process that is mildly toxic to hepatocytes without affecting their synthetic function. The subacute nature of the patient's cholestatic jaundice suggests either intrahepatic infiltrative disease of the liver or extrahepatic obstruction of the biliary tree, most likely due to the patient's relatively modest level of pain and lack of fever. Despite LFT abnormalities occurring 17 months after a switch in his ART, cumulative drug-related toxicities must still be considered. Ritonavir can produce significant elevations in the AST/ALT, especially with pre-existing chronic liver disease as with hepatitis C virus coinfection. The NRTIs can produce hepatic steatosis, a result of mitochondrial toxicity and impaired fatty acid oxidation. However, jaundice and cholestasis are not typical of the latter syndrome. With a negative contrast CT that excludes parenchymal liver disease, investigation of the biliary tree to assess the presence of AIDS-related cholangitis was the next step. Performing a sphincterotomy or stent placement, and obtaining brushings or biopsy specimens to determine the extent of extrahepatic obstruction may help define a pathogen and be life-saving. The negative results of the ERCP justify the final diagnostic step, a liver biopsy to evaluate microscopic infiltrative disease that might not have been detected on contrast abdominal CT. Examples might include granulomatous disease (MAC), fungal etiologies (histoplasmosis), carcinomatosis (lymphoma, hepatoma, cholangiocarcinoma), and microvascular disease (bacillary angiomatosis). The failure to observe granulomatous inflammation in the liver does not exclude MAC infection, as MAC may involve other peri-aortic or mesenteric lymph nodes. This form of IRIS is unlikely given the abdominal CT findings, lack of systemic complaints, and extended persistence of liver aminotransferases. The nonspecific results of the liver biopsy are a common outcome in advanced AIDS patients with elevated alkaline phosphatase levels. Despite not having identified a pathogen, the biopsy establishes chronic liver disease and prompts re-evaluation and change of treatment to NFV. The subsequent normalization of the patient's aminotransferase levels suggests a prior adverse effect of LPV/r in the setting of unexplained, chronic liver disease. Most importantly, this case highlights the importance of HIV caregivers to review ART for safety when noting chronic liver dysfunction. Patients need to be counseled to minimize acetaminophen use, to consume alcohol in moderation, and to avoid behavior with risk for hepatitis C. Finally, all HIV patients should receive appropriate vaccination against hepatitis A and B if serology shows lack of protective immunity.

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
14986514
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"